Arizona, 2013

Damaging Winds in Arizona, July 1, 2013

July 1, 2013 · NWS TWC · 3 events in 3 counties and zones

Northeast upper air flow continued across southeast Arizona. A disturbance in the flow triggered thunderstorms, some of which became severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Northeast upper air flow continued across southeast Arizona. A disturbance in the flow triggered thunderstorms, some of which became severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 1, 2:00 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 1, 2:00 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST MON JUL 1 2013

.SYNOPSIS...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEK. THERE WILL ALSO BE A MODERATION IN DAYTIME
TEMPERATURES THIS WEEK DUE TO INCREASED MOISTURE.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING
ACROSS THE WHITE MOUNTAINS AT THIS TIME. PRECIP-FREE CONDITIONS
PREVAILED ELSEWHERE. MID-LEVEL STEERING FLOW SUPPORTS A GENERALLY
SWLY STORM MOVEMENT INTO TONIGHT. BASED ON VARIOUS MESOSCALE
MODELS...EXPECT SCATTERED SHOWERS/TSTMS FROM TUCSON EWD/SWD INTO
THIS EVENING. ISOLATED SHOWERS/TSTMS TO OCCUR ACROSS WRN SECTIONS.
AS WAS THE CASE SUN AFTERNOON AND SUN EVENING...THE MAIN THREAT WILL
BE DAMAGING WIND GUSTS. AM SOMEWHAT CONCERNED THAT THE 18Z RUC HRRR
DEVELOPS ADDITIONAL PRECIP ECHOES ACROSS ERN SECTIONS LATE TONIGHT.
FOR NOW HAVE MAINTAINED A SLIGHT CHANCE OF SHOWERS/TSTMS LATE
TONIGHT MAINLY EAST AND SOUTH OF TUCSON.

STRONG HIGH PRESSURE ALOFT WILL REMAIN CENTERED OVER THE GREAT BASIN
REGION THRU WED. UPPER HIGH IS THEN PROGGED TO MOVE SWD INTO ARIZONA
BY SAT. AS WITH PREVIOUS SOLUTIONS...THERE WERE DISCREPANCIES
BETWEEN THE 01/12Z GFS/ECMWF PARTICULARLY REGARDING QPF/S. HAVE
NOTED THAT THE 01/12Z ECMWF WAS SIMILAR TO PREVIOUS ECMWF SOLUTIONS
WITH DEPICTING FAIRLY PRONOUNCED QPF/S DURING THE LATTER PART OF THE
WEEK. GIVEN THIS CONTINUITY...HAVE TRENDED POPS UPWARD PARTICULARLY
WED EVENING AND AGAIN FRI AFTERNOON AND FRI EVENING VERSUS PREVIOUS
FORECASTS. ASSUMING AN UPSWING IN CONVECTIVE ACTIVITY WED EVENING...
THUR MAY HAVE SOMEWHAT LESS COVERAGE OF SHOWERS AND THUNDERSTORMS.

THE UPPER HIGH IS THEN PROGGED TO REMAIN QUASI-STATIONARY OVER
ARIZONA AND NEW MEXICO SUN-MON. AMPLE MOISTURE WILL JUSTIFY A CHANCE
OF SHOWERS/TSTMS EARLY NEXT WEEK DURING THE AFTERNOON AND EVENING
HOURS FROM TUCSON EWD WITH LESSER CHANCES OF PRECIP ACROSS WRN PIMA
COUNTY.

DAYTIME TEMPS TUE AND CONTINUING INTO THIS WEEKEND WILL AVERAGE A
FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID THRU 03/00Z...
EXPECT ISOLD TO SCT -TSRA/-SHRA ESPECIALLY THIS AFTERNOON AND THIS
EVENING. MOVEMENT WILL GENERALLY BE NE-SW. GUSTS TO 60 KTS WITH MVFR
VSBYS IN BLDU ARE POSSIBLE. OTHERWISE...VFR CONDITIONS TO OCCUR THRU
EARLY TUESDAY MORNING WITH NORMAL DIURNAL WIND TRENDS. ANOTHER
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS LATE TUESDAY INTO
TUESDAY EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED WEST TO SCATTERED EAST MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO THIS WEEKEND.
STORMS WILL BE HEAVIEST IN MOUNTAIN LOCATIONS BUT SHOULD SPREAD TO
SOME VALLEY AREAS. STRONG...GUSTY AND ERRATIC WINDS WILL OCCUR WITH
THE STRONGER THUNDERSTORMS. THE CHANCE OF WETTING RAINS WILL
INCREASE DURING THE SECOND HALF OF THE WEEK AS MOISTURE INCREASES
ACROSS THE AREA. THE INCREASING MOISTURE WILL ALSO RESULT IN A
MODERATION OF DAYTIME TEMPERATURES.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

BF/MEYER

In the hours before

Special weather statement, Jul 1, 1:50 PM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST MON JUL 1 2013

AZZ509-510-012145-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
150 PM MST MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAHAM COUNTY UNTIL 245
PM MST...

AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTH OF FORT APACHE...OR 47 MILES NORTH
OF SAFFORD...MOVING SOUTHWEST AT 10 TO 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ARSENIC TUBS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3357 10988 3353 10981 3349 10980 3349 10975
      3311 10991 3338 11032 3348 11015 3347 11001
      3356 11001 3359 10996 3357 10994
TIME...MOT...LOC 2048Z 030DEG 9KT 3348 10988

MEYER

The radar

The Tucson radar (KEMX), 54 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 1, 5:45 PM MST to 5:55 PM MST
Where
Pima County, 3.56 mi SSE of Jaynes to 3.11 mi N of Drexel Hgts
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
32.250, -111.013

Thunderstorm winds knocked down 15 power poles on the west side of Tucson. One pole fell on a vehicle. One residence sustained damage to a porch, and one tree was knocked down. 13,000 customers lost power, some for up to 2 days. Several roads were closed due to downed power lines.

Thunderstorm Wind, Cochise

When
July 1, 7:03 PM MST
Where
Cochise County, 5.37 mi NNW of Hookers Hot Spgs
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
32.400, -110.270

RAWS station at Muleshoe Ranch reported a wind gust of 81 mph.

Thunderstorm Wind, Graham

When
July 1, 7:05 PM MST
Where
Graham County, 0.67 mi WNW of Safford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.835, -109.730

Thunderstorm winds picked up a storage container and blew it into a gas main.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454073, 454075, 454076.